An improved bound for the Lyapunov rank of a proper cone

Abstract

Given a proper cone \(K\) in \(\mathbb {R}^{n}\) with its dual \(K^{*}\), the complementarity set of \(K\) is \(C\left( K\right) := \left\{ \left( \mathbf {x},\mathbf {s}\right) : \mathbf {x} \in K, \mathbf {s} \in K^{*}, \left\langle \mathbf {x},\mathbf {s} \right\rangle = 0 \right\} \). A matrix \(\mathbf {A}\) on \(\mathbb {R}^{n}\) is said to be Lyapunov-like on \(K\) if \(\left\langle \mathbf {A}\mathbf {x},\mathbf {s} \right\rangle = 0\) for all \(\left( \mathbf {x},\mathbf {s}\right) \in C\left( K\right) \). The set of all such matrices forms a vector space whose dimension \(\beta \left( K\right) \) is called the Lyapunov rank of \(K\). This number is useful in conic optimization and complementarity theory, as it relates to the number of linearly-independent bilinear relations needed to express the complementarity set. This article is a continuation of the study initiated in Rudolf et al. (Math Program Ser B 129:5–31, 2011) and further pursued in Gowda and Tao (Math Program 147:155–170, 2014). By answering several questions posed in Gowda and Tao (Math Program 147:155–170, 2014), we show that \(\beta \left( K\right) \) is bounded above by \(\left( n-1\right) ^{2}\), thereby improving the previously known bound of \(n^{2}-n\). We also show that when \(\beta \left( K\right) \ge n\), the complementarity set \(C\left( K\right) \) can be expressed in terms of \(n\) linearly-independent Lyapunov-like matrices.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Cottle, R.W., Pang, J.-S., Stone, R.: The Linear Complementarity Problem. SIAM, Philadelphia (2009)

    Google Scholar 

  2. 2.

    Gowda, M.S., Sznajder, R.: Some global uniqueness and solvability results for linear complementarity problems over symmetric cones. SIAM J. Optim. 18, 461–481 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Gowda, M.S., Tao, J.: On the bilinearity rank of a proper cone and Lyapunov-like transformations. Math. Program. 147, 155–170 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Gowda, M.S., Trott, D.: On the irreducibility, Lyapunov rank, and automorphisms of special Bishop–Phelps cones. J. Math. Anal. Appl. 419, 172–184 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton (1970)

    Google Scholar 

  6. 6.

    Rudolf, G., Noyan, N., Papp, D., Alizadeh, F.: Bilinear optimality constraints for the cone of positive polynomials. Math. Program. Ser. B 129, 5–31 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Schneider, H., Vidyasagar, M.: Cross-positive matrices. SIAM J. Numer. Anal. 7, 508–519 (1970)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Michael Orlitzky.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Orlitzky, M., Gowda, M.S. An improved bound for the Lyapunov rank of a proper cone. Optim Lett 10, 11–17 (2016). https://doi.org/10.1007/s11590-015-0903-6

Download citation

Keywords

  • Complementarity
  • Lyapunov rank
  • Lyapunov-like matrix
  • Perfect cone
  • Second-order cone